HIV And Fatty Liver
Sep 23, 2012
I just passed my 11th year with HIV. For a few years now, I've had a dull pain under my right rib. My liver labs are always within the normal range. I had a liver ultrasound back in January. It showed some mild fatty liver. The gastro doc explained that HIV has an effect on metabolic changes, and probably is a big factor. But, I had also gained about 50 pounds, since I was infected. At 6 feet tall, I got up to 245 pounds. He wanted me to lose at least 10% of my weight. Since May, I've lost 20 pounds. My cholesterol is down to 150 and my triglycerides have dropped from about 266 down to 210.
During this weight loss, I began to have worse pains. This time the pain shot through to my back and radiated into my shoulder blade. I was also feeling a tad dizzy and nauseous. This lasted for a few weeks. Earlier this month, I went back to the gastro doc. Blood labs were still good. Actually, my liver labs were closer to the lower end of normal now. However, the fatty liver seems to have gotten much worse, in just 8 months.
The ultrasound in January stated my liver was 16.1cm at greatest dimension. The summary stated "mild hepatic steatosis with some gallbladder sludge." In Sept, the report said my liver was 20cm in greatest dimension. The summary stated, "Hepatomegaly with diffuse hepatic steatosis with gallbladder sludge."
The doc went on vacation and I got this info from some assistant. So, I haven't been able to discuss what this means. To me, this seems like a big change. I've read losing weight can actually cause fatty liver to flare up, but usually rapid weight loss causes this. The thing is I haven't even begun taking HIV meds, as my CD4 is stable in the 700's and a vl usually around 12k. I have taken Tylenol over the years, after back surgery. However, the gastro doc said that med is not an offending drug for fatty liver.
So, I find myself wondering what this means. A 4cm change in 8 months seems like a lot to me. And, now it seems my liver has become much more fatty. The assistant said the doc would have called me, if this was serious. And, suggested the weight loss could be responsible, as the liver has to process the fat loss. But, that's from some young assistant. Everything I read says non-alcoholic fatty liver(I don't drink) is usually reversible with lifestyle changes. However, I read the fat can replace healthy cells and lead to cirrhosis and even liver failure.
I guess I'm curious how often you see this in patients with HIV? Does the virus make it very difficult to reverse this, even with lifestyle changes? I understand this fat in the liver is mainly triglyceride fat. Besides more weight loss (I want to lose at least another 25 pounds), should I consider lipid meds? I have never had Hep A, B, or C. From what I've read, only a biopsy could determine whether the fatty liver is what's causing the enlarging liver. Someone told me a bad gallbladder could also be causing the fatty liver. Not sure the truth in that. I wish my doc would have discussed this with me, so I wasn't left wondering what this means-- whether this is something serious, or just something to keep an eye on.
Response from Dr. Holodniy
We do see this condition in HIV infected patients sometimes referred to as non-alcoholic fatty liver disease (NAFLD), or when the fatty liver is also inflamed, called non-alcoholic steatohepatitis (NASH). In HIV, most times it is associated with HCV co-infection, HIV meds or type 2 diabetes or insulin resistance. There is a laundry list of meds, genetic diseases and other medical conditions that could contribute to this condition. A liver biopsy may or may not be helpful in your situation. Treatment is difficult, given the multifactorial possibilities of why it exists in a given patient.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.